How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Chip Your Own Question
Dr. Chip
Dr. Chip, Doctor (MD)
Category: Health
Satisfied Customers: 26383
Experience:  Over 20 yrs of Family Practice
Type Your Health Question Here...
Dr. Chip is online now
A new question is answered every 9 seconds

Hi, my girlfriend Joanne has an underactive thyroid. She is

This answer was rated:

Hi, my girlfriend Joanne has an underactive thyroid. She is taking 25mg of levothyroxine daily. She often gets symptoms of severe headaches, and vomiting. (which can be side effects of this drug.) Her doctor doesn't seem to know how to alleviate this, or puts it down to gastroenteritis, but we believe it occurs too regularly to be this.
Any ideas as to what we can do to help? Is there an alternative to levothyroxine?
Many thanks,
Hi--how long has she been on the levothyroxine? Please tell me all you can about the headache and the GI symptoms.
Customer: replied 3 years ago.

She was on 50mg for 6 months and then 25mg for about 6months. She will get a very bad headache for about a day, together with a feeling of inability to eat because of the fear of being sick, and and also being sick itself, The pain is generally in the back of the head/neck area.

OK. This sounds like either migraine or tension (neck muscle spasm) headaces. It's potentially possible that it is the levothyroxine but I somehow don't think so. If it were, I would switch her to Armour thyroid as a replacement. That said, she needs a neurology referral to evaluate her headaches.
Dr. Chip and other Health Specialists are ready to help you